RSS
TwitterFacebook

Lamictal Side Effects Cause Teen To Suffer Severe Skin Injury

The side effects the antipsychotic and antiseizure medication Lamictal may have caused a teenager to experience a severe reaction, known as Stevens-Johnson syndrome (SJS), causing her skin to virtually melt off, according to various media reports. 

Ashley Silverman, a freshman at North Hollywood High School in Los Angeles, California, developed Stevens Johnson Syndrome (SJS) from Lamictal after the medication was prescribed by a psychiatrist working at a clinic associated with the Los Angeles Unified School District. As a result of the reaction, she spent two weeks in an intensive care unit (ICU), leading her family to warn others about the potential risks associated with the drug.

Stevens Johnson Syndrome is a reaction that can be caused by several medications, where the skin begins to burn from the inside out, producing blisters, severe rash and the skin may separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN).

Treatment for Stevens-Johnson syndrome or toxic epidermal necrolysis typically involves inpatient care at a hospital ICU or burn unit, and the conditions can result in death in more serious cases.

In a 2012, report by the Institute for Safe Medication Practices (ISMP) indicated that side effects of Lamictal were linked to 119 cases of severe cutaneous adverse reactions, a category that can include 46 different skin reactions. However, 86 of those reports were specifically linked to SJS or TEN.

Skin reactions from Lamictal have been a concern for years. Even though the medication has only been available since 1994, Lamictal has been linked to more cases of SJS and TEN than any other drug on the market from 1968 through 2009. One study suggests that taking Lamictal increases the risk of SJS and TEN by a factor of 14.

Silverman told Fox 11 in Los Angeles that she was prescribed the drug for abnormal mood swings. However, Lamictal is only approved for the treatment of bipolar disorder, seizures, and epilepsy, meaning she was prescribed the drug off-label. In addition, Lamictal carries a black box warning on the risk of serious rashes and skin reactions, but the psychiatrist told Silverman and her father that the drug was safe to use.

While Silverman suffered from SJS she was unable to breathe or eat without assistance and suffered rashes which became bubbling severe skin reactions on her face, neck and chest.

In April 2018, the FDA issued a drug safety communication warning that Lamictal had been linked to cases of severe inflammation throughout the body. It added new warnings to the drug.

The warning was similar to one issued by the FDA in 2010, when it indicated that Lamictal had been linked to asceptic meningitis as a potential side effect. Lamictal side effects has also been linked with increased risk of suicide.

Healthcare professionals and patients have been urged to report any adverse events or side effects linked to Lamictal use to the FDA’s MedWatch adverse event reporting program.

Tags: , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.